Alert archive / Virginia / Tornado Warnings in 2004

Tornado Warning 40, NWS Wakefield, VA

September 8, 2004Amelia County, Nottoway County, Virginia

NWS Wakefield, VA issued this tornado warning at Sep 8, 2004, 5:23 PM EDT for Amelia County, Nottoway County, Virginia. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 8, 2004, 5:23 PM EDT (21:23 UTC)
Expired
Sep 8, 2004, 5:45 PM EDT
In force
22 min
Issued by
NWS Wakefield, VA
Area
Counties, with a storm outline in the text

Counties Amelia County, VA, Nottoway County, VA

The radar

The Norfolk radar (KAKQ), 107 km from the middle of the area, began a volume at 21:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 8, 12:50 PM EDTTornado WatchSPC6 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 9.4 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2004-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 171 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2004-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 233 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
171 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
539 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
233 m²/s²
0-3 km storm-relative helicity
346 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS51 KAKQ 082123
TORAKQ
VAC007-135-082145-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
523 PM EDT WED SEP 8 2004

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* TORNADO WARNING FOR...
  AMELIA COUNTY IN CENTRAL VIRGINIA
  NOTTOWAY COUNTY IN SOUTH CENTRAL VIRGINIA

* UNTIL 545 PM EDT

* AT 517 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR JENNINGS
  ORDINARY...OR ABOUT OVER CREWE...MOVING NORTH AT 35 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  MAPLEWOOD...DEATONVILLE AND RODOPHIL BY 530 PM EDT...
  PAINEVILLE AND TRUXILLO BY 535 PM EDT...
  MORVEN BY 540 PM EDT...
  LODORE AND GILES MILL BY 545 PM EDT...

WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS
THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY
ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU
ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE
LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO
NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 3744 7819 3745 7815 3744 7809 3747 7804
      3747 7802 3749 7801 3748 7793 3716 7804
      3719 7823 3726 7824

$$

MALOIT

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this tornado warning went out at Sep 8, 3:15 PM EDT, 2 hours 8 minutes earlier.

Area forecast discussion, Sep 8, 3:15 PM EDT, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
315 PM EDT WED SEP 8 2004

.SHORT TERM (TONIGHT THROUGH FRIDAY)...
FRANCES CONTS TO TRACK JUST W OF THE MTNS...WHICH IS WHY MOST OF THE
HVY RAIN IS FOCUSED W OF OUR AREA.  DAYTIME HTG WITHIN AREAS OF BKN
CLOUDS CONTS TO SUPPORT BKN BANDS OF TSTMS...SOME OF WHICH HV BEEN
SHOWING SOME CIRCS AT TIMES.  IT SEEMS THE STORMS THAT HV PRODUCED
TORNADOES ARE ONES WTH SYMMETRIC CIRCS...AS MOST OF THE STORMS HV
HAD LOPSIDED CIRCS...AND ALL STORMS HV HAD RLTVLY WK CIRCS.
CIRCS HV BEEN QUITE SHALLOW WHCH MAKES IT A CHALLENGE TO SEE
CIRCS FAR FROM RADAR.  SOME SHEAR CONTS OVR THE REGION...AND TOR
WATCH CONTS TIL 7 PM.  SEE LSRAKQ FOR TORNADO REPORTS TODAY.

WTH THE BANDS OF STORMS GRDLY TRACKING E...MAINTAINING FLOOD WATCH IN
WRN AREAS...WHERE LOCALIZED FLOODING PSBL. EVERYTHING MVS OUT TNGT
AND TMRW MORN.  THE OLD COLD FRONTAL BNDRY WL GET DRAWN INTO THE
AREA...AND WK LLVL CNVRGNC ALG WTH THE MOISTURE IN PLC WL RESULT IN
JUST SMALL CHCS FOR TSTMS TMRW AFTN AND SLGT CHCS INTO EVENING.  MORE
BRKS IN CLOUDS TMRW INTO FRIDAY WL ALLOW TEMPS TO CLIMB SOLIDLY INTO
80S.  WK WSHFT TO N AND NE THU NGT AND FRI...SO SOME CLOUDINESS MAY
DVLP DURG THE DAY FRIDAY...BUT STILL GNRLY PS.  ONSHORE FLO MEANS
COOLER AT COAST FRI.

&&

.LONG TERM (FRIDAY NIGHT THROUGH WEDNESDAY)...
OLD FRNTL BNDRY WASHES OUT JUST S AND E OF OUR AREA...THEN A NEW
COLD FONT APPCHS FOR SUNDAY AND SUNDAY NGT.  GDNC STILL SUGG NRN
STREAM UPR TROF WL AMPLIFY A BIT MORE THN PAST UPR TROFS...SO SOME
COOLING MON AND TUE...WTH SOME MODERATION WED AS UPR TROF LIFTS
OUT.  INTERESTING PATN EVOLUTION PSBL BEYOND DAY 5 AS NRN STREAM
PORTION OF +PNA ESSENTIALLY GONE...ALTHO SRN STREAM PORTION OF +PNA
MAY CONT TO BATTLE THE NRN STREAM NRN PACIFIC AND WRN N AMERICA
TROF. OF COURSE IVAN STILL NEEDS TO BE WATCHED.

&&

.AVIATION...
CONTD MVFR/IFR CONDS FOR CIGS AND VSBY IN SHRA/TSTMS INTO TNGT.
IMPROVING CONDS TMRW.

&&

.MARINE...CONDS HV INCRSD TO SCA OVR MANY AREAS...AND WL INCRS TO
SCA IN AREAS THAT HVNT ALRDY.  CONDS DMNSHG TMRW AND TMRW NGT.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...TORNADO WATCH FOR ZONES NCZ012-013-030 UNTIL 7 PM EDT.
VA...TORNADO WATCH FOR ZONES VAZ049-062>064-067>076-079>083-
     087>090-092 UNTIL 7 PM EDT.
  ...FLOOD WATCH FOR ZONES VAZ048-049-060>062-065>069 TONIGHT.
MARINE...SMALL CRAFT ADVISORY FENWICK ISLAND TO CURRITUCK BEACH
LIGHT AND CHES BAY S OF SMITH PT...AND CURRITUCK SOUND.
&&

SHORT TERM/LONG TERM...NS
AVIATION...MALOIT
MARINE...MALOIT
Hazardous weather outlook, Sep 8, 6:55 AM EDT, 10 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE WAKEFIELD VA
655 AM EDT WED SEP 08 2004

MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-090900-
ACCOMACK VA-AMELIA VA-BERTIE NC-BRUNSWICK VA-CAMDEN NC-CAROLINE VA-
CHARLES CITY VA-CHESAPEAKE VA-CHESTERFIELD VA-CHOWAN NC-
CUMBERLAND VA-DINWIDDIE VA-DORCHESTER MD-EASTERN CURRITUCK NC-
ESSEX VA-FLUVANNA VA-GATES NC-GLOUCESTER VA-GOOCHLAND VA-
GREENSVILLE VA-HANOVER VA-HENRICO VA-HERTFORD NC-INLAND WORCESTER MD-
ISLE OF WIGHT VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA-
LANCASTER VA-LOUISA VA-LUNENBURG VA-MARYLAND BEACHES MD-MATHEWS VA-
MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA-
NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHAMPTON NC-
NORTHUMBERLAND VA-NOTTOWAY VA-PASQUOTANK NC-PERQUIMANS NC-
POWHATAN VA-PRINCE EDWARD VA-PRINCE GEORGE VA-RICHMOND VA-
SOMERSET MD-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA-
VIRGINIA BEACH VA-WESTERN CURRITUCK NC-WESTMORELAND VA-WICOMICO MD-
YORK VA-
655 AM EDT WED SEP 08 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE EASTERN MARYLAND SHORE.

.DAY ONE...TODAY...
RAIN FROM THE REMNANTS OF TROPICAL DEPRESSION FRANCES WILL CONTINUE
TO OVERSPREAD THE REGION TODAY AND LINGER THROUGH TONIGHT. LOCALIZED
FLASH FLOODING WILL BE POSSIBLE...ESPECIALLY WEST OF I-95 WHERE A
FLOOD WATCH HAS BEEN ISSUED. REFER TO THE LATEST WBCFFAAKQ FOR
DETAILS. IN ADDITION...ISOLATED TORNADOES WILL BE POSSIBLE WITH SOME
OF THESE RAIN BANDS...MAINLY WEST OF I-95. MEANWHILE...THE RUNOFF
MAY CAUSE SOME RIVERS AND STREAMS TO RISE TO NEAR OR ABOVE FLOOD
STAGE BY LATE IN THE WEEK AND POSSIBLY CONTINUE THROUGH NEXT
WEEKEND. IN THE MEANTIME...RIVER FLOOD WARNING CONTINUES ALONG THE
CHOWAN BASIN AT SEBRELL. SEE WBCFLSAKQ FOR DETAILS. FINALLY...A
MODERATE RISK FOR RIP CURRENTS CONTINUES ALONG THE MID ATLANTIC
COASTS...RESULTING FROM CONTINUED SOUTHEASTERLY SWELLS. REFER TO
WBCSPSAKQ AND WBCSRFAKQ FOR DETAILS.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

HURLEY

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING
(LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.

HURLEY

In the hours before

Special weather statement, Sep 8, 12:28 PM EDT, 4 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1228 PM EDT WED SEP 8 2004

NCZ012-013-030-VAZ087-088-092-081700-

BERTIE NC-GREENSVILLE VA-HERTFORD NC-NORTHAMPTON NC-SOUTHAMPTON
VA-SUSSEX VA-
1228 PM EDT WED SEP 8 2004

...SHOWERS AND THUNDERSTORMS OVER NORTH CENTRAL NORTH CAROLINA AND
MOVING INTO SOUTH CENTRAL VIRGINIA...

AT 1228 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SHOWERS AND ISOLATED THUNDERSTORMS FROM DAHLIA TO 10 MILES SOUTH OF
RICH SQUARE...MOVING NORTH AT 35 MPH. SHOWERS AND THUNDERSTORMS WILL
BE NEAR RICH SQUARE AROUND 1235 PM AND EMPORIA AROUND 1240 PM. OTHER
LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE BOYKINS.

HEAVY RAINFALL...GUSTY WINDS AND OCCASIONAL LIGHTNING STRIKES WILL
ACCOMPANY THESE STORMS THROUGH 100 PM. THE HEAVY RAINFALL MAY CAUSE
PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW
LYING AREAS.

FOSTER
Local storm report, Sep 8, 12:52 PM EDT, 4 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1252 PM EDT WED SEP 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1230 PM     TSTM WND DMG     MABELTON                37.84N 77.74W
09/08/2004                   HANOVER            VA   LAW ENFORCEMENT

            SEVERAL TREES DOWN.

&&

CULLEN
Local storm report, Sep 8, 2:38 PM EDT, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
238 PM EDT WED SEP 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0205 PM     TORNADO          AYLETT                  37.77N 77.12W
09/08/2004                   KING WILLIAM       VA   EMERGENCY MNGR

            ROOF TAKEN OFF A HOUSE NEAR KING WILLIAM RD. SIGHTING
            REPORTED BY PUBLIC.

&&

FOSTER
Local storm report, Sep 8, 3:43 PM EDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
343 PM EDT WED SEP 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0327 PM     TORNADO          VILLBORO                38.13N 77.39W
09/08/2004                   CAROLINE           VA   LAW ENFORCEMENT

            TORNADO REPORTED BY LAW ENFORCEMENT AND EMERGENCY
            PERSONNEL DAMAGE TO ROOFS.

&&

CY
Special weather statement, Sep 8, 4:10 PM EDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
410 PM EDT WED SEP 8 2004

VAZ065-066-082045-

LUNENBURG VA-MECKLENBURG VA-
410 PM EDT WED SEP 8 2004

...STRONG THUNDERSTORM MOVING THROUGH CENTRAL MECKLENBURG COUNTY...

AT 410 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 22 MILES SOUTHWEST OF KENBRIDGE...OR ABOUT 10
MILES SOUTHWEST OF SOUTH HILL...MOVING NORTH AT 30 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR WIGHTMAN AT 420 PM EDT...NORTH VIEW AT 425
PM EDT...WILBURN AT 430 PM EDT...GARY...AND...LOVES MILL AT 435 PM
EDT...ORAL OAKS AT 440 PM EDT...LUNENBURG AT 445 PM EDT.

WIND GUSTS TO 40 MPH AND FREQUENT DANGEROUS LIGHTNING ARE POSSIBLE
WITH THIS STORM. RAINFALL RATES OF 1 TO 2 INCHES PER HOUR WILL CAUSE
PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW
LYING AREAS.

MALOIT
Special weather statement, Sep 8, 4:47 PM EDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
447 PM EDT WED SEP 8 2004

VAZ065>067-082115-

LUNENBURG VA-MECKLENBURG VA-NOTTOWAY VA-
447 PM EDT WED SEP 8 2004

...STRONG THUNDERSTORMS MOVING THROUGH CENTRAL MECKLENBURG AND
LUNENBURG COUNTIES...

AT 447 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE FROM VICTORIA TO 14 MILES SOUTH OF
VICTORIA...OR FROM VICTORIA TO 7 MILES NORTHWEST OF SOUTH
HILL...MOVING NORTH AT 30 MPH. THE STRONG THUNDERSTORMS WILL BE
NEAR...ORAL OAKS AROUND 455 PM...RUBERMOUNT AROUND 505 PM...
BURKEVILLE AROUND 510 PM...AND THE FALLS AROUND 515 PM.

WIND GUSTS TO 40 MPH AND FREQUENT DANGEROUS LIGHTNING ARE POSSIBLE
WITH THIS STORM. RAINFALL RATES OF 1 TO 2 INCHES PER HOUR WILL CAUSE
PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW
LYING AREAS.

MALOIT

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 9:01 AM EDTTornado WarningAKQGreensville, Southampton, City of Emporia29 min
Sep 8, 10:18 AM EDTTornado WarningAKQDinwiddie12 min
Sep 8, 10:30 AM EDTTornado WarningAKQDinwiddie15 min
Sep 8, 2:05 PM EDTTornado WarningAKQKing William25 min
Sep 8, 2:23 PM EDTTornado WarningAKQHanover22 min
Sep 8, 3:23 PM EDTTornado WarningAKQCaroline22 min
Sep 8, 5:32 PM EDTTornado WarningAKQFluvanna28 min
Sep 8, 5:45 PM EDTTornado WarningAKQAmelia15 min
Sep 8, 5:55 PM EDTTornado WarningAKQLouisa35 min
Sep 8, 6:14 PM EDTTornado WarningAKQAmelia, Chesterfield16 min
Sep 8, 6:26 PM EDTTornado WarningAKQAmelia, Powhatan34 min
Sep 8, 6:33 PM EDTTornado WarningAKQChesterfield42 min
Sep 8, 7:08 PM EDTTornado WarningAKQHanover, Henrico37 min
Sep 8, 7:10 PM EDTTornado WarningAKQDinwiddie35 min
Sep 8, 7:42 PM EDTTornado WarningAKQChesterfield33 min

Nearby

Tornado Warnings in Virginia, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.